Acetaminophen Injuries and Lawsuit
Have you suffered liver injury or failure from taking acetaminophen? If this is true, you really should contact a personal injury attorney. You may receive compensation that you are entitled to for your acetaminophen injury.
What is Acetaminophen?
Acetaminophen is one of a class of drugs that are referred to as analgesics (pain relievers) and antipyretics (fever reducers). The exact way that acetaminophen works is not known.
Acetaminophen may lower the production of prostaglandins in your brain. Prostaglandins are chemicals that bring about swelling and inflammation.
The way that acetaminophen relieves pain is by elevating your pain threshold. In other words, it requires a greater amount of pain to take place before you feel it. The way in which it reduces fever is its action on the heat-regulating center of your brain. To be specific, acetaminophen tells your heat-regulating center to lower your body’s temperature when your temperature is elevated.
Acetaminophen was approved by the U.S. Food and Drug Administration (FDA) in 1951. It is the most common drug ingredient that is used in the United States. In fact, acetaminophen is an ingredient in over 600 different prescription and over-the-counter medications, which include store and generic brand fever reducers, pain relievers, cold, cough and allergy medicines and sleep aids.
Here are a few of the over-the-counter brand name drugs that contain acetaminophen. These include Actifed, Anacin, Benadryl, Contac, Dayquil, Dristan, Excedrin, Midol, Nyquil, Robitussin, Sinutab, Sudafed, Theraflu, Tylenol, Vicks and Zicam, as well as store brands.
Here are some common prescription drugs that have acetaminophen as an ingredient. These include Endocet, Hydrocet, Lortab, Oxycodone, Phenaphen, Tapanol, Tylenol with Codeine, Vicodin, Zydone and generic drugs.
How is Acetaminophen used?
Acetaminophen is used for the relief of aches and pains that are associated with many different conditions. It is also used for the relief of fever.
Acetaminophen relieves pain in mild arthritis, but it does not have any effect on the underlying swelling, inflammation and redness of your joint that is produced by arthritis. If your pain is not the result of inflammation, acetaminophen is considered to be as effective as aspirin. Acetaminophen is also as effective as the non-steroidal anti-inflammatory drug ibuprofen (Motrin) for the relief of the pain of osteoarthritis of the knee.
Even though acetaminophen has been regarded as an extremely safe drug to take, it has been linked to a serious risk of liver injury for a long time. In fact, the FDA, on several occasions, has enacted stronger liver injury warnings on Tylenol and other medications that contain acetaminophen.
There are around 800 cases of liver injury that are related to the use of acetaminophen every year in the United States, according to the FDA. The FDA says that almost half of all these cases result from overdoses of prescription acetaminophen-combination medications.
Many liver injuries that result from the use of acetaminophen are due to taking two acetaminophen medications at the same time, which can exceed the recommended daily dosage. In some instances, if you are taking a prescription pain reliever, you may not realize that it contains acetaminophen, and you may not be warned to avoid other medications that contain acetaminophen.